Alert archive / Missouri / Dense Fog Advisories in 2021

Dense Fog Advisory 2, NWS Kansas City, MO

January 3, 202137 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this dense fog advisory at Jan 3, 2021, 2:12 PM CST for 37 counties in Missouri; 7 counties in Kansas. It took effect at Jan 3, 2021, 6:00 PM CST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2021, 2:12 PM CST (20:12 UTC)
In effect from
Jan 3, 2021, 6:00 PM CST
Expired
Jan 4, 2021, 1:50 PM CST
In force
20 hr
Issued by
NWS Kansas City, MO
All 44 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS73 KEAX 032012
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
212 PM CST Sun Jan 3 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041200-
/O.NEW.KEAX.FG.Y.0002.210104T0000Z-210104T1800Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany,
Stanberry, King City, Bethany, Princeton, Mercer, Unionville, 
Lancaster, Queen City, Greentop, Downing, Glenwood, Oregon, 
Maitland, Forest City, Craig, Savannah, Country Club Villa, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, 
St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, 
Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, 
Marceline, Macon, La Plata, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, 
Moberly, Kansas City, Independence, Odessa, Higginsville, 
Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, 
Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, 
Sedalia, Boonville, Butler, Adrian, Rich Hill, Clinton, 
and Windsor
212 PM CST Sun Jan 3 2021

...DENSE FOG ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST MONDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of east central and northeast Kansas and 
  central, north central, northeast, northwest and west central 
  Missouri.

* WHEN...From 6 PM this evening to noon CST Monday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...With temperatures below freezing...freezing
  fog will occur which may create slippery conditions on bridges
  and overpasses.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
4 follow-up statements
892 
WWUS73 KEAX 040901
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
301 AM CST Mon Jan 4 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041800-
/O.CON.KEAX.FG.Y.0002.000000T0000Z-210104T1800Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-
Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-Platte-Clay-
Ray-Carroll-Chariton-Randolph-Jackson-Lafayette-Saline-Howard-
Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Tarkio, Rockport, Fairfax, Maryville, Grant City, Albany,
Stanberry, King City, Bethany, Princeton, Mercer, Unionville, 
Lancaster, Queen City, Greentop, Downing, Glenwood, Oregon, 
Maitland, Forest City, Craig, Savannah, Country Club Villa, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, 
St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, 
Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, 
Marceline, Macon, La Plata, Parkville, Platte City, Riverside, 
Weatherby Lake, Weston, Gladstone, Liberty, Excelsior Springs, 
Richmond, Lawson, Carrollton, Salisbury, Brunswick, Keytesville, 
Moberly, Kansas City, Independence, Odessa, Higginsville, 
Lexington, Concordia, Marshall, Fayette, Glasgow, New Franklin, 
Belton, Raymore, Harrisonville, Pleasant Hill, Warrensburg, 
Sedalia, Boonville, Butler, Adrian, Rich Hill, Clinton, 
and Windsor
301 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of east central and northeast Kansas and 
  central, north central, northeast, northwest and west central 
  Missouri.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...With temperatures at or below
  freezing...freezing fog will occur which may create slippery
  conditions on bridges and overpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
153 
WWUS73 KEAX 041559
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
959 AM CST Mon Jan 4 2021

KSZ025-057-060-102>105-MOZ020-028-029-037-043-053-041700-
/O.CAN.KEAX.FG.Y.0002.000000T0000Z-210104T1800Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Buchanan-Platte-Clay-Jackson-Cass-Bates-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, St. Joseph Airport, St. Joseph, Parkville, Platte City, 
Riverside, Weatherby Lake, Weston, Gladstone, Liberty, 
Excelsior Springs, Kansas City, Independence, Belton, Raymore, 
Harrisonville, Pleasant Hill, Butler, Adrian, and Rich Hill
959 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY IS CANCELLED...

The dense fog has dissipated across the areas along the MO/KS
border, with the exception of a few isolated areas. With these 
improvements, the dense fog advisory will be allowed to expire at 
noon today. 

While conditions have improved, patchy fog are expected to 
continue through the morning. 


$$

MOZ001>008-011>017-021>025-030>033-038>040-044>046-054-041800-
/O.CON.KEAX.FG.Y.0002.000000T0000Z-210104T1800Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Clinton-
Caldwell-Livingston-Linn MO-Macon-Ray-Carroll-Chariton-Randolph-
Lafayette-Saline-Howard-Johnson MO-Pettis-Cooper-Henry-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Grant City, Albany, Stanberry, King City, Bethany, Princeton, 
Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, 
Glenwood, Mound City, Oregon, Maitland, Forest City, Craig, 
Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, 
Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, 
Green City, Kirksville, Cameron, Plattsburg, Lathrop, Hamilton, 
Braymer, Polo, Breckenridge, Chillicothe, Brookfield, Marceline, 
Macon, La Plata, Richmond, Lawson, Carrollton, Salisbury, 
Brunswick, Keytesville, Moberly, Odessa, Higginsville, Lexington,
Concordia, Marshall, Fayette, Glasgow, New Franklin, Warrensburg,
Sedalia, Boonville, Clinton, and Windsor
959 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of central, north central, northeast, 
  northwest and west central Missouri.

* WHEN...Until noon CST today.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...With some temperatures at or below
  freezing...freezing fog will occur which may create slippery
  conditions on bridges and overpasses.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
799 
WWUS73 KEAX 041742
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1142 AM CST Mon Jan 4 2021

MOZ001>006-011>015-021>023-030-031-038-044>046-054-041845-
/O.CAN.KEAX.FG.Y.0002.000000T0000Z-210104T1800Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Holt-Andrew-
De Kalb-Daviess-Grundy-Clinton-Caldwell-Livingston-Ray-Carroll-
Lafayette-Johnson MO-Pettis-Cooper-Henry-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Grant City, Albany, Stanberry, King City, Bethany, Princeton, 
Mercer, Mound City, Oregon, Maitland, Forest City, Craig, 
Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, 
Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Cameron, 
Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, 
Chillicothe, Richmond, Lawson, Carrollton, Odessa, Higginsville, 
Lexington, Concordia, Warrensburg, Sedalia, Boonville, Clinton, 
and Windsor
1142 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY IS CANCELLED...

The dense fog has dissipated across most of the area, with the 
exception of a few isolated areas. With these improvements, the 
dense fog advisory will be allowed to expire at noon today. 

While conditions have improved, some patchy fog is expected to 
continue through the early afternoon. 

$$

MOZ007-008-016-017-024-025-032-033-039-040-042100-
/O.EXT.KEAX.FG.Y.0002.000000T0000Z-210104T2100Z/
Putnam-Schuyler-Sullivan-Adair-Linn MO-Macon-Chariton-Randolph-
Saline-Howard-
Including the cities of Unionville, Lancaster, Queen City, 
Greentop, Downing, Glenwood, Milan, Green City, Kirksville, 
Brookfield, Marceline, Macon, La Plata, Salisbury, Brunswick, 
Keytesville, Moberly, Marshall, Fayette, Glasgow, 
and New Franklin
1142 AM CST Mon Jan 4 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Randolph, Chariton, Adair, Sullivan, Saline, Howard, 
  Linn MO, Macon, Putnam and Schuyler Counties.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
500 
WWUS73 KEAX 041950
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
150 PM CST Mon Jan 4 2021

MOZ007-008-016-017-024-025-032-033-039-040-042100-
/O.CAN.KEAX.FG.Y.0002.000000T0000Z-210104T2100Z/
Putnam-Schuyler-Sullivan-Adair-Linn MO-Macon-Chariton-Randolph-
Saline-Howard-
Including the cities of Unionville, Lancaster, Queen City, 
Greentop, Downing, Glenwood, Milan, Green City, Kirksville, 
Brookfield, Marceline, Macon, La Plata, Salisbury, Brunswick, 
Keytesville, Moberly, Marshall, Fayette, Glasgow, 
and New Franklin
150 PM CST Mon Jan 4 2021

...DENSE FOG ADVISORY IS CANCELLED...

The dense fog has dissipated across the area. With these 
improvements, the dense fog advisory is canceled.

While conditions have improved, some lingering patchy fog is 
expected to continue through the afternoon. 

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this dense fog advisory went out at Jan 3, 11:18 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 3, 11:18 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1118 AM CST Sun Jan 3 2021

.Discussion...
Issued at 321 AM CST SUN JAN 3 2021

Dense fog continues to envelope much of the region. The lack of
air flow, absence of clouds, and a very saturated low layer has
created an almost textbook environment for dense fog. Snow cover
from Monday's winter storm has only enhanced the fog's thickness.
Stagnant air remains through Sunday morning doing little to
dissipate foggy conditions. Winds pick up just enough during the
afternoon to break up fog and improve visibilities; however, areas
in north central MO may see fog for most of the day. Stale
conditions return Sunday night again promoting dense fog
development into Monday morning.

The start of the work week looks pleasant with high pressure
building in bringing sunshine and a chance for warm temperatures.
High temperatures are expected to be in the upper 40s Monday with a
decent shot at eclipsing 50F on Tuesday. Our eyes are still a
potential system that is expected to make its way through the area
Wednesday morning. Current model trends have the system looping into
our area from SE KS into NW MO hanging around for most of the day
Wednesday and Thursday before departing Thursday night. There is
still a lot of disagreement in long term guidance about where the
center of the system will end up; however, most models agree on the
trend of the system swinging up from the SW, stalling out
momentarily over our area; then exiting stage left toward the east.
As the system comes in from the SW, it pushes with it warm air from
the SW US setting up the potential for tight thermal fronts. This
indicates that this system may be more of a pure rain or pure snow
producer with a smaller wintry mix transition zone versus the broad
ranges of wintry precipitation that was seen during the storm
Monday. The type of precipitation experienced will be greatly
dependent on where the center of the system is when it enters our
area.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1118 AM CST SUN JAN 3 2021

Conditions are starting to improve slightly, especially along the
MO/KS border, but don't expect too much improvement from the fog
and low ceilings today, unless you are in far northwest MO where
it is mostly clear. The snow pack, limited peak heating, and
lighter winds will keep conditions at least at IFR/LIFR elsewhere
through the afternoon. Then again this evening dense fog will
develop across the area much like last night and stick around
through late morning tomorrow. Conditions will start to improve
late tomorrow morning/early afternoon as a weak cold front moves
across the area, picking up wind speeds to around 10kts and
advecting in some drier air.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Dense Fog Advisory until noon CST today for KSZ025-057-060-
     102>105.

MO...Dense Fog Advisory until noon CST today for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.

&&

Discussion...Pesel
Aviation...Atkins
Hazardous weather outlook, Jan 3, 3:23 AM CST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
323 AM CST Sun Jan 3 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-040930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
323 AM CST Sun Jan 3 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Dense fog will affect the area through noon. Visibility will be
 reduced to a quarter mile or less in spot. In addition, freezing
 fog may cause elevated surfaces to become slick including bridges
 and overpasses. Use caution when driving.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Wintry precipitation may be possible Wednesday night into Thursday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Dense Fog Advisories in Missouri, 2021Dense Fog Advisories in Kansas, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.